A Rare Incidence of Ethambutol Induced Toxic Optic Neuropathy

M. V. Mousigan *

C. L. Baid Metha College of Pharmacy, Chennai, India.

L. Nissi

C. L. Baid Metha College of Pharmacy, Chennai, India.

V. Sreenivasan

Gleneagles Global Health City, Perumbakkam, Chennai, India.

*Author to whom correspondence should be addressed.


Abstract

Ethambutol induces toxic optic neuropathy (EON), which most typically presents as bilateral symmetrical loss of vision and, due to a lack of early detection and adequate treatment, often causes serious irreversible visual impairment. EON is time and dose dependent. In this case report, we will discuss a 59-year-old female patient who came in with complaints of visual impairment, inclusive of a colour vision defect (dyschromatopsia) and blurred vision (scotoma). Her past medication history includes use of first-line anti-tubercular therapy (ATT) with four drugs: Rifampicin, Isoniazid, Ethambutol, and Pyrazinamide. Pyrazinamide was taken for two months, and other medications (Rifampicin, Isoniazid, and Ethambutol) were taken for a period of seven months. From this case report, we will get a clear picture necessitating continuous monitoring for ocular toxicity.

Keywords: Ethambutol-induced Optic Neuropathy (EON), Anti-Tubercular Therapy (ATT), reversible, Duration and dose dependent


How to Cite

Mousigan, M. V., Nissi, L., & Sreenivasan, V. (2023). A Rare Incidence of Ethambutol Induced Toxic Optic Neuropathy. International Journal of Medical and Pharmaceutical Case Reports, 16(1), 1–5. https://doi.org/10.9734/ijmpcr/2023/v16i1322

Downloads

Download data is not yet available.

References

More than 40% of the population in India carry Tuberculosis infection in their body but only 10% get TB disease: Chief Medical Officer, National Tuberculosis Institute [Internet]. Gov.in. [cited 2022 Nov 18].

Available:https://pib.gov.in/PressReleasePage.aspx?PRID=1808092

Shamseeda, Jayasree. Epidemiological profile of extrapulmonary tuberculosis and its association with diabetes in tertiary care center in Northern Kerala. Int J Community Med Public Health [Internet]. 2022 [cited 2022 Nov 18];9(6):2590.

Available:https://www.ijcmph.com/index.php/ijcmph/article/view/9762/6005

Song W, Si S. The rare ethambutol-induced optic neuropathy: A case-report and literature review. Medicine (Baltimore) [Internet]. 2017 [cited 2022 Nov 18];96(2):e5889.

Available:http://dx.doi.org/10.1097/md.0000000000005889

Kesler A, Pianka P. Toxic optic neuropathy. Curr Neurol Neurosci Rep [Internet]. 2003 [cited 2022 Nov 18];3(5):410–4.

Available:https://pubmed.ncbi.nlm.nih.gov/12914684/

Sheng W-Y, Wu S-Q, Su L-Y, Zhu L-W. Ethambutol-induced optic neuropathy with rare bilateral asymmetry onset: A case report. World J Clin Cases [Internet]. 2022 [cited 2022 Nov 18];10(2):663–70.

Available:http://dx.doi.org/10.12998/wjcc.v10.i2.663

Monika, Kumar J, Rathi M et.al. Ethambutol induced optic neuropathy: a rare case report. International Journal of Research and Review. 2020;7(2):13-17.

Sheng WY, Wu SQ, Su LY, Zhu LW. Ethambutol-induced optic neuropathy with rare bilateral asymmetry onset: A case report. World J Clin Cases 2022;10(2):663-670 [PMID: 35097092

DOI: 10.12998/wjcc.v10.i2.663]

Sen S, Mandal S, Banerjee M, Gk R, Saxena A, Aalok SP, et al. Ethambutol-induced optic neuropathy: Functional and structural changes in the retina and optic nerve. Semin Ophthalmol [Internet]. 2022;37(6):730–9.

Available:http://dx.doi.org/10.1080/08820538.2022.2085517

Shah S, Adhikari YR, Paudel S, Sitaula S, Koirala B, Aryal S, et al. Optic neuropathy induced by ethambutol: A rare case from Nepal. Ann Med Surg (Lond) [Internet]. 2022;77(103637):103637.

Available:https://www.sciencedirect.com/science/article/pii/S2049080122003971

Saxena R, Singh D, Phuljhele S, Kalaiselvan V, Karna S, Gandhi R, et al. Ethambutol toxicity: Expert panel consensus for the primary prevention, diagnosis and management of ethambutol-induced optic neuropathy. Indian J Ophthalmol [Internet]. 2021 [cited 2023 Jan 13];69(12):3734–9.

Available:http://dx.doi.org/10.4103/ijo.IJO_3746_20

Islam IC, Umar BT, Minhajat R, Bukhari A, Sari DK, Kaelan C. Ethambutol effect on retinal and optic nerve structural changes in toxic optic neuropathy case: A literature review. Ophthalmol Res Int J [Internet]. 2022 [cited 2023 Jan 13];16(3):26–36.

Available:http://eurolibpress.uk/id/eprint/764/

Zhang X-H, Xie Y, Xu Q-G, Cao K, Xu K, Jin Z-B, et al. Mitochondrial mutations in ethambutol-induced optic neuropathy. Front Cell Dev Biol [Internet]. 2021;9:754676.

Available:http://dx.doi.org/10.3389/fcell.2021.754676